Recalls and alerts more than 4 years old are automatically archived. While this information can still be accessed in the database, it has not been altered or updated since it was archived. Web pages that are archived on the Web are not subject to the Government of Canada Web Standards. As per the Communications Policy of the Government of Canada, you can request alternate formats by contacting us.
Archived – Health Canada advises Canadians of health risks involved with using benzocaine
- Starting date:
- November 24, 2006
- Posting date:
- November 24, 2006
- Type of communication:
- Source of recall:
- Health Canada
- Product Safety
- General Public
- Identification number:
Health Canada is advising Canadians who will be undergoing surgical, dental and other medical procedures about a link between the local anesthetic benzocaine and a potentially serious blood condition known as methemoglobinemia (MHb).
MHb is an uncommon adverse reaction known to be associated with benzocaine. This condition reduces the ability of red blood cells to deliver oxygen throughout the body, which can lead to bluish discoloration of the skin, nausea and fatigue. It can progress to stupor, coma and death.
Benzocaine is a topical anesthetic used to numb the skin or mucous membranes, such as the inside of the nose or lips. Benzocaine products are available in varying strengths and forms including gels, creams, liquids and sprays.
To date, Health Canada has received reports of nine cases of suspected MHb associated with the use of benzocaine. None of the reported cases had a fatal outcome. Almost all reported cases of benzocaine-induced MHb have been associated with high-concentration (14 per cent to 20 per cent) spray forms of the product used on mucous membranes and administered by health professionals during various medical procedures.
Patients who may be at increased risk of developing benzocaine-induced MHb include infants as well as those who:
- have pre-existing inflammation or damage to the area of mucous membranes where the benzocaine is applied
- have heart disease
- suffer from malnutrition
- have certain metabolic conditions, specifically deficiencies in certain enzymes such as glucose-6-phosphate dehydrogenase or hemoglobin reductase
Health Canada is issuing a Notice to Hospitals to remind health care professionals about this adverse reaction and recommending ways to minimize the risk.
Consumers requiring more information about this advisory can contact the Health Canada public inquiries line at 613-957-2991, or toll free at 1-866-225-0709.
To report a suspected adverse reaction to this or any other health product, please contact the Canadian Adverse Drug Reaction Monitoring Program (CADRMP) of Health Canada by one of the following methods:
Marketed Health Products Directorate
Tunney's Pasture, AL 0701C
The CADRMP adverse reaction reporting form, including a version that can be completed and submitted online, is located on the MedEffect portal of the Health Canada website.
- Date modified: